Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Springfield, MO

May 7, 2002Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 8:05 AM CDT for Bourbon County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 8:05 AM CDT (13:05 UTC)
Expired
May 7, 2002, 9:00 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-576 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 071305
SVRSGF
KSC011-071400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 900 AM CDT

* AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF MORAN...OR 10 MILES NORTHEAST OF LA
  HARPE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FULTON BY 835 AM CDT.

THE TOWNS OF XENIA...MAPLETON...HARDING...DEVON AND HAMMOND ARE ALSO
IN THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3803 9508 3787 9507 3786 9463 3803 9464

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 18 hours 5 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CDT, 18 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 6 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY
AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS
MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM
EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON
THAT BOUNDARY...YET.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED
THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY
SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL
MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE
BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A
MINIMAL CAPPING INVERSION (0.7C).

PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT
TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR
NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION
CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z
OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE
THE STORMS.

OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS
AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB
THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT.
PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED
ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL
MISSOURI TONIGHT.

WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E
CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW
CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO
OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES
WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE.

NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT
IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE
00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE
WEATHER SEASON IS UPON US.

THANKS TO NDFD WFOS FOR IM COORDINATION.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
FCSTID = 8
SGF   64  79  64  83 /  70  30  30  40
JLN   68  82  66  85 /  70  30  30  40
UNO   64  79  64  82 /  70  30  30  40
VIH   64  78  64  84 /  70  30  30  40
AIZ   64  78  64  84 /  70  30  30  40

.SGF...
MO...FLOOD WATCH TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089.

KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097.

SUTTON

In the hours before

Local storm report, May 7, 6:27 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    HORTON                    MO   60 MPH TSTM GUST
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:30 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY AS OF 630 AM
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    HORTON                    MO   60 MPH TSTM GUST
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 AM    TIFFIN                    MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    LINCOLN                   MO   .75 INCH HAIL
05/07/02   BENTON

0140 AM    COLE CAMP                 MO   WIND DAMAGE
05/07/02   BENTON                         TREES DOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0147 AM    5 NE WARSAW               MO   WIND DAMAGE
05/07/02   BENTON                         ROOF DAMAGED TO A HOME
                                          AND TREES DOWN.  ALSO,
                                          9 MILES SOUTHEAST OF
                                          WARSAW MO AT THE
                                          INTERSECTION OF HIGHWAY
                                          AND M...MOBILE HOMES
                                          DAMAGED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0155 AM    VERSAILLES                MO   WIND DAMAGE
05/07/02   MORGAN                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0204 AM    WHEATLAND                 MO   WIND DAMAGE
05/07/02   HICKORY                        ROOF BLOWN OFF HOME
                                          NEAR WHEATLAND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0205 AM    5 N CAMDENTON             MO   60 MPH TSTM GUST
05/07/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 AM    ELDON                     MO   WIND DAMAGE
05/07/02   MILLER                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED
                                          NUMEROUS POWER LINES
                                          AND TREES DOWN
                                          THROUGHOUT THE COUNTY.

0215 AM    COLLINS                   MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.

0235 AM    LEBANON                   MO   WIND DAMAGE
05/07/02   LACLEDE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0300 AM    VIENNA                    MO   WIND DAMAGE
05/07/02   MARIES                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED TREES
                                          DOWN ALONG HIGhWAY 28
                                          SOUTHWEST OF VIENNA,
                                          AND SOUTH OF BELLE.

0311 AM    ROLLA                     MO   WIND DAMAGE
05/07/02   PHELPS                         TREES, BILL BOARD AND
                                          TRACTOR TRAILER
                                          DAMAGED.  TIME
                                          ESTIMATED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:34 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    COLLINS                   MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:46 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Local storm report, May 7, 7:04 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Special weather statement, May 7, 7:26 AM CDT, 39 minutes before
MOZ096>098-105-106-071330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT TUE MAY 7 2002

SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:22 AM CDTSevere Thunderstorm WarningSGFCrawford38 min
May 7, 3:09 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford66 min
May 7, 3:52 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
May 7, 5:12 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.